Thunderstorm Wind, Riverside
- When
- September 1, 5:15 PM PST to 5:30 PM PST
- Where
- Riverside County, Hemet
- Measured
- 52 kt (60 mph)
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.733, -116.967
Blowing dust, caused by a downdraft brought visibility to near zero, which in turn resulted in several traffic accidents.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Blowing dust, caused by a downdraft brought visibility to near zero, which in turn resulted in several traffic accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 1, 1:30 PM PST, 3 hours 45 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT SUN SEP 1 2002 .SYNOPSIS...MOISTURE FROM GENEVIEVE WILL PRODUCE SOME THUNDERSTORMS IN THE SAN BERNARDINO MOUNTAINS AND DESERTS THIS EVENING. HIGH PRESSURE WILL BRING NEAR RECORD HIGH TEMPERATURES TO SOME AREAS INLAND FROM THE BEACHES THROUGH LABOR DAY. DEVELOPING LOW PRESSURE ALOFT WILL COOL OFF THE REGION TUESDAY THROUGH FRIDAY. MOISTURE FROM HURRICANE HERNAN WILL BRING MORE MOISTURE WEDNESDAY THROUGH FRIDAY AND A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY TO THE MOUNTAINS. DRIER WEATHER IS EXPECTED NEXT WEEKEND. .DISCUSSION...TSTORMS IN SBD MTNS AND DESERT FOOTHILLS TODAY...BUT VERY SMALL RAINFALL AMOUNTS. A FEW LIGHT SHOWERS OR SPRINKLES WERE NOTED IN NRN OR CO AND NRN INLAND EMPIRE. LOTS OF CU BUILDUPS OVER RIV AND SAN CO MTNS...BUT INHIBITED BY A CAP...SO FEW IF ANY TSTORMS THERE. ENORMOUS FIRE SE OF ENSENADA SPREAD A SHEET OF SMOKE ACROSS SD CO THIS AM BUT HAS DISSIPATED SOME. HOT AIR PRODUCED BY LOTS OF SUBSIDENCE AND WEAK ONSHORE GRADIENTS...ONLY 2 MB SAN-IPL. SOME RECORDS WILL GO DOWN TODAY AND MON. MARINE LAYER CLOUDS A DISTANT MEMORY AND MAY NOT SEE MUCH INTO DISTANT FUTURE...BUT ADDED A TOKEN MENTION OF FOG AT CST FOR MON NIGHT. PROGS SHOWING SOME DECREASE IN GENEVIEVE MOISTURE MON-TUE... BUT MORE COPIOUS HERNAN MOISTURE ARRIVES WED-FRI AS AN UPPER TROUGH AMPLIFIES ALONG W CST AND DRAWS THE MOISTURE UP. HAVE INTRODUCED LOW TO MED POPS FOR WED-FRI IN SEVERAL ZONES. TEMPS WILL GRADUALLY LOWER SEVERAL DEGREES EACH DAY TUE-FRI...MAYBE EVEN BELOW NORMAL BY FRI. GFS MODEL PREVIOUSLY BUILT A ROBUST RIDGE OVER THE SW U.S. OVER THE WEEKEND...BUT LATEST 12Z VERSION IS NOT NEARLY AS STRONG WITH IT. AT ANY RATE...DRIER AND A BIT WARMER WX EXPECTED OVER WEEKEND. .SAN...HAZARDOUS WEATHER OUTLOOK...SEE LAXSPSSGX. MM
CAZ042-043-048-050-055>058-060>062-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 445 PM PDT SUN SEP 1 2002 ...HOT WEATHER THROUGH LABOR DAY... STRONG HIGH PRESSURE WILL CONTINUE ACROSS SOUTHWEST CALIFORNIA THROUGH LABOR DAY WITH NEAR RECORD HIGH TEMPERATURES IN SOME AREAS. TEMPERATURES OVER THE INLAND AREAS OF THE COASTAL PLAIN WILL BE IN THE 90S. TEMPERATURES IN THE LOWER COASTAL FOOTHILLS AND WARMER VALLEY AREAS WILL BE 100 TO 108. RECORD HIGH TEMPERATURES WILL BE REACHED AT A FEW LOCATIONS. DESERT TEMPERATURES WILL BE 102 TO 112. HIGH PRESSURE WILL WEAKEN A LITTLE ON LABOR DAY AS A SLOW COOLING TREND DEVELOPS...AND MORE SIGNIFICANT COOLING IS EXPECTED TUESDAY INTO THE LATTER HALF OF THE WEEK. PEOPLE IN INLAND AREAS SHOULD AVOID STRENUOUS OUTDOOR ACTIVITY DURING THE DAY. DRINK PLENTY OF WATER AND AVOID ALCOHOLIC BEVERAGES. WEAR LIGHTWEIGHT AND LIGHT COLORED CLOTHING. NEVER LEAVE CHILDREN OR PETS IN CLOSED AUTOMOBILES...TEMPERATURES CAN QUICKLY RISE TO DANGEROUS LEVELS. WHITLOW
The Santa Ana Mts radar (KSOX), 63 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316328.